Alert archive / Virginia / Flash Flood Warnings in 2011
Flash Flood Warning 61, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 6, 2011, 1:15 PM EDT for Albemarle County, Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2011, 1:15 PM EDT (17:15 UTC)
- Expired
- Jul 6, 2011, 2:12 PM EDT
- In force
- 57 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Albemarle County, VA
The radar
The Sterling radar (KLWX), 159 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
316
WGUS51 KLWX 061715
FFWLWX
VAC003-062015-
/O.NEW.KLWX.FF.W.0061.110706T1715Z-110706T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EDT WED JUL 6 2011
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN ALBEMARLE COUNTY IN CENTRAL VIRGINIA...
* UNTIL 415 PM EDT
* AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM NEAR KEENE...OR 12 MILES SOUTH
OF CHARLOTTESVILLE...MOVING SOUTHEAST AT 5 MPH.
FLASH FLOOD PRONE AREAS WHICH WILL BE AFFECTED INCLUDE...
TRIBUTARIES OF THE HARDWARE RIVER...PARTICULARLY HARRIS CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF UP TO 2 INCHES HAVE FALLEN...AND AN ADDITIONAL
INCH CAN BE EXPECTED AS TORRENTIAL RAINS CONTINUE TO SLOWLY PASS
ACROSS THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3786 7870 3799 7854 3791 7839 3781 7848
3777 7849 3775 7851 3775 7852 3775 7856
3774 7858 3774 7861
$$
SBK1 follow-up statement
014
WGUS71 KLWX 061812
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
212 PM EDT WED JUL 6 2011
VAC003-061822-
/O.CAN.KLWX.FF.W.0061.000000T0000Z-110706T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALBEMARLE VA-
212 PM EDT WED JUL 6 2011
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
ALBEMARLE COUNTY...
SHOWERS AND THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA...AND
FLASH FLOODING IS NO LONGER EXPECTED.
LAT...LON 3786 7870 3799 7854 3791 7839 3781 7848
3777 7849 3775 7851 3775 7852 3775 7856
3774 7858 3774 7861
$$
SBKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:12 AM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 6, 10:12 AM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1012 AM EDT WED JUL 6 2011 .SYNOPSIS... A WARM FRONT WILL BECOME SLIGHTLY BETTER DEFINED ACROSS NORTH- CENTRAL MARYLAND AND THE SHENANDOAH VALLEY BY LATE THIS AFTERNOON. THE BOUNDARY WILL REMAIN IN PLACE THROUGH THURSDAY. A WEAK COLD FRONT OVER THE UPPER-MIDWEST WILL APPROACH THE REGION THURSDAY AFTERNOON AND EVENING IN RESPONSE TO HIGH PRESSURE BUILDING INTO THE GREAT LAKES. SURFACE HIGH PRESSURE WILL MOVE INTO THE MID- ATLANTIC REGION OVER THE WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... EXTENSIVE CLD CVR CONTS THIS MRNG ACRS MUCH OF FCST AREA...WITH ONGOING CNVCTN MOVG NEWD THRU INTERSTATE-95 CORRIDOR. IN THE WAKE OF THIS MRNG CNVCTN...ISOLATED SHWRS WILL BE PSBL THRU RMNDR OF MRNG AS SLOW-MOVG WMFNT BCMS SLGTLY BETTER DEFINED OVER NWRN THIRD OF FCST AREA. AS UPR-LVL CLDS MOVE EWD SLOWLY TDA...MODEST HEATING ALONG ORGANIZING WMFNT MAY SUPPORT TSTM DVLPMT LATER THIS AFTN NEAR THE BLUE RDG MTNS. WEAK LAPSE RATES...INHIBITING UPR-LVL CLDS AND POOR BULK SHEAR PROFILES LKLY WILL PRECLUDE SVR WX POTENTIAL TDA. ANY TSTMS SHUD TRANSLATE SEWD THRU RMNDR OF FCST AREA LATE THIS AFTN AND THIS EVE. DECRG CLD CVR AND VERY MOIST BNDRY LYR COULD LEAD TO FOG OVNGT. APART FROM OVNGT FOG...LMTD CLD CVR XPCD BY MRNG ON THU. WITH AMPLE INSOLATION...ATMOSPHERE SHUD DESTABILIZE QUITE EASILY BY AFTN. MDT INSTBY OF 1500-2500 J/KG XPCD. DESPITE ONLY MODEST MID-LVL FLOW OF ABOUT 25 KT...VERY STEEP LOW-LVL LAPSE RATES UP TO H7 AND NEAR- SATURATION THRU A COMPARABLE LYR WILL LEAD TO SGFNT DCAPE AND THUS A SGFNT DMGG WIND THREAT FROM VIGOROUS CNVCTN TMW. FCST SOUNDINGS ALSO INDICATE A DVLPG DRY LYR ALOFT WHICH ALSO COULD SUPPORT ISOLD LRG HAIL DVLPMT. MAXIMA TDA WILL BE INHIBITED BY MRNG CLD CVR...BUT SHUD REACH UPR 80S-LWR 90S. WITH MORE SUN TMW...MAXIMA MAY REACH LOW-MID 90S. AS WAS THE CASE THIS MRNG...MINIMA WILL BE ELEVATED OWING TO HIGH BNDRY LYR DEWPTS. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... HIGH TEMPS HV BEEN TOPPING OUT IN U80S/LM90S DURG THE START OF JUL...AND THAT SHOULD CONTINUE THU. CWA WL BE IN BTWN WK BNDRYS...W/ DWPTS IN U60S/L70S. W/ THIS LO LVL MOISTURE ISOLD CNVCTN WL BE PSBL DURG THE AFTN...HOWEVER SVR THREAT LOOKS LOW TO NON EXISTENT W/ NO UPR LVL WIND FIELD TO SPEAK OF. HIGH PRES OVER THE UPR GRT LKS WL BUILD INTO NY STATE THU NGT...ALLOWING A WK CD FNT TO DRAW CLOSER TO THE MID ATLC RGN...WHICH WL BRING THE CHC FOR CNVCTN...ESPECIALLY IN THE NRN PART OF THE CWA. BOTH MAV AND MET HV LKLY POPS BOTH THU NGT AND FRI. WE'VE DONE STUDIES VERIFYING MDL (AND OUR) POP FCSTS DURG ALL TIMES OF THE YR...AND DURG SUMMER GFS 24-48 HR 60-70 POPS VERIFY 5-10% LESS..WHICH IS PART OF THE REASON (ALONG W/ SUMMER CNVCTN IS GNRLY SPOTTIER THAN IN THE COOLER TIMES OF THE YR) WHY I'VE RAISED POPS TO HIGH CHC. NAM CONTINUES TO BE THE ONLY MDL TRACKING A LOW PRES AREA UP THE E CST FRI AND AM DISCOUNTING. AS MENTIONED ABV...HIGH PRES XPCTD TO TRACK ACROSS THE NERN U.S. ON FRI W/ BNDRY CAUGHT UP IN THE MID ATLC STATES. THIS SHOULD PROVIDE FOCUS FOR STORMS...WHILE M CLDY SKIES WL KEEP TEMPS BLO 90. LK THU NGT WL INCRS POPS BUT HOLD AT HIGH CHC. && .LONG TERM /SATURDAY THROUGH TUESDAY/... IT LOOKS LK THE HIGH TO THE N SHOULD COME MORE INTO PLAY FOR OUR AREA AS THE WKND PROGRESSES. BY SUNDAY SKIES SHOULD BE M SUNNY W/ HIGH TEMPS ARND 90 - NEAR CLIMO NORMS. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... IN THE WAKE OF DECAYING MRNG CNVCTN...MAINLY MID- AND UPR-LVL CLDS XPCD AT TERMINALS. WMFNT WILL BCM BETTER DEFINED VCTY KMRB THIS AFTN AND MAY PROVIDE FOCUS FOR TSTM INITIATION. BUT WEAK INSTBY AND SHEAR WILL NOT SUPPORT ORGANIZED CNVCTN. MVFR FOG XPCD OVNGT IN TYPICAL SPOTS. CONFIDENCE IS INCREASING IN LMTD IFR VSBYS AT SOME TERMINALS LATE TNGT...BUT TIMING IS UNCERTAIN ATTM. FCST WILL BE REFINED BY THIS AFTN. TSTMS XPCD TO FORM ALONG WMFNT ON THU NEAR BLUE RDG MTNS. MDT INSTBY AND STEEP LAPSE RATES WILL YIELD A SVR WX THREAT OF DMGG WIND GUSTS AND ISOLD LRG HAIL. STEEP LOW-LVL LAPSE RATES WILL LEAD TO TURBULENCE AT ALL TERMINALS. CHANCES CONTINUE FOR SHRA/TSRA...ESPECIALLY DURING THE AFTN AND EVE HRS FRI AS A FRONTAL BOUNDARY STALLS OVER THE AREA. HIPRES BUILDS DURG THE WKEND. && .MARINE... LGT SLY WINDS OF 5-10 KT XPCD TDA AND TMW...BUT COULD BE SLGTLY HIGHER IN ANY SHWRS AND TSTMS. BEST CHC FOR SGFNT WIND GUSTS WILL BE IN ANY TSTMS THU AFTN-EVE...WHEN SPECIAL MARINE WRNGS COULD BECOME NECESSARY. IN THE XTND WINDS LOOK TO RMN BLO SCA VALUES THU THRU SUN. AFTN/EVE TSTSM ARE PSBL THU AND FRI. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && UPDATE...KRAMAR PREV DISCUSSION...WOODY!
Hazardous weather outlook, Jul 6, 12:33 PM EDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1233 PM EDT WED JUL 6 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 071000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1233 PM EDT WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED GUSTS TO NEAR 20 KT WILL BE POSSIBLE IN SOUTHERN PORTIONS OF THE MARYLAND CHESAPEAKE BAY THROUGH EARLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ALONG A WARM FRONT THURSDAY AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND ISOLATED LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-071000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1233 PM EDT WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ALONG A WARM FRONT THURSDAY AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND ISOLATED LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 6, 1:06 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
106 PM EDT WED JUL 6 2011
VAZ037-061730-
ALBEMARLE VA-
106 PM EDT WED JUL 6 2011
...STRONG THUNDERSTORMS TO AFFECT ALBEMARLE COUNTY...
AT 105 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHEAST OF WESTMORELAND TO ESMONT...
MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE ESMONT...KEENE...SHADWELL...KESWICK...
GLENDOWER...CISMONT...CAMPBELL...BOYD TAVERN AND WOODRIDGE.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
VERY HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW
ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS. RAINFALL AMOUNTS OF
ONE TO LOCALLY TWO INCHES IS EXPECTED WITH THESE SLOW MOVING STORMS.
PENNY-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN ALSO BE EXPECTED
WITH THESE STORMS.
&&
LAT...LON 3777 7869 3781 7869 3785 7872 3786 7872
3815 7843 3812 7821 3781 7848 3777 7849
3775 7851 3775 7857
TIME...MOT...LOC 1705Z 280DEG 10KT 3806 7839 3784 7862
JRKThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:06 PM EDT | Special Weather Statement | LWX | Albemarle, City of Charlottesville | 24 min |
| Jul 6, 1:30 PM EDT | Special Weather Statement | LWX | Albemarle, City of Charlottesville | 60 min |
| Jul 6, 3:27 PM EDT | Special Weather Statement | LWX | Augusta, City of Staunton | 48 min |
| Jul 6, 4:10 PM EDT | Special Weather Statement | LWX | City of Staunton, City of Waynesboro | 50 min |
| Jul 6, 4:54 PM EDT | Special Weather Statement | LWX | Nelson | 51 min |
Nearby
Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.